Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 16, 2017, 11:57 PM CDT for Renville County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2017, 11:57 PM CDT (04:57 UTC)
- Expired
- Aug 17, 2017, 12:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Twin Cities, MN
County Renville County, MN
The radar
The Minneapolis radar (KMPX), 111 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
The text
As transmitted.
686
WWUS83 KMPX 170457
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 PM CDT WED AUG 16 2017
MNZ065-073-170545-
Renville-Redwood-
1157 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND SOUTH
CENTRAL RENVILLE COUNTIES...
At 1157 PM CDT, a strong thunderstorm was located over Redwood Falls
Airport, or near Redwood Falls, moving northeast at 20 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Redwood Falls, Fairfax, Franklin, Morton, Delhi, Bechyn, North
Redwood and Redwood Falls Airport.
This includes U.S. Highway 71 between mile markers 71 and 93.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4476 9486 4453 9469 4448 9483 4449 9486
4447 9487 4441 9506 4462 9526
TIME...MOT...LOC 0457Z 240DEG 17KT 4456 9505
$$
DWEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 16, 7:21 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 16, 7:21 PM CDT, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 721 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Thursday) Issued at 323 PM CDT Wed Aug 16 2017 Confidence is increasing on a heavy rain event impacting west central into central MN tonight. The culprit is a seasonably strong system currently down near Sioux City, IA. Models are in good agreement on this low deepening to around 998 mb over southern MN tonight. With a deepening system, the dynamics with this are strong, which explains the shield of baroclinically induced precipitation across eastern SD/western MN. The surface low is expected to track into the Twin Cities by Thursday morning. Just to the west of the surface low, near the h7 low track, a prolonged precipitation event, which actually started late this morning, will continue through tonight. Given pwats nearing 2", have high confidence in some impressive rainfall amounts in western MN. Right now, both us and WPC have a swatch of 2-3" of rain through tonight from a little west of New Ulm back to Madison and up to between Alexandria and Mille Lacs lake in central MN. Within this band of 2-3 inches, there is high confidence in a band of 4-6" falling. Based on where rainfall has tracked today, think the ECMWF bullseye is pretty close to where the observed 4-6" area will be, which is around Willmar. Adding to the confidence in seeing these higher amounts is the fact that last night, widespread 5-7" amounts were seen in eastern Nebraska, so this system has a history of overachieving in the rainfall department. What also needs to be watched is the severe threat this afternoon. SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73. There is a warm front lifting north across Iowa, with winds backed pretty good to the east across southern MN. CAPE profiles are skinny, so we are not expecting really strong updrafts, but given the low level shear/helicity with the modest instability, there is potential to see some low topped supercells with a tornado threat. The SPC has this threat highlighted with the tornado threat in the Day1 convective outlook. With the low deepening, we did boost winds on the back side of the low quite a bit for Thursday, with gusts around 25 mph expected in our typical windy spots from western into southern MN. Also slowed down the clearing trend and drying of pops from west to east as well. Given the expected cloud cover, also knocked highs down several degrees, with 70 likely being a tough number to achieve from eastern MN into western WI Thursday. .HYDROLOGY... Issued at 323 PM CDT Wed Aug 16 2017 Although we are expecting some healthy rainfall amounts in western MN, no flood watches were planned for a couple of reasons. First, this part of our area (out around Redwood Falls/Willmar) is not a flashy area to begin with. This region also has some lingering effects from drier conditions this summer (D0 on the drought monitor). Finally, though we may see 4-6" of rain, we'll see that 4- 6" over a 12-18 hour period. All of this adds up to not needing any watches or flood products at this point. .LONG TERM...(Thursday night through Wednesday) Issued at 323 PM CDT Wed Aug 16 2017 The main topics of discussion in the long term are a quick moving disturbance that could bring scattered showers and thunderstorms through Friday afternoon and evening. The weekend will bring warmer temperatures than we've seen recently, followed by a frontal boundary that will slowly move through Monday-Tuesday. This front could bring thunderstorms and heavy rain to the area. By tomorrow evening, skies will continue clearing from west to east as today's system continues pushing eastward through the Great Lakes region. But the clearing skies will be short lived as clouds increase again from west to east Friday as a shortwave moves in from our northwest, embedded in the longwave trough. This wave will be progressive, but LI's do become negative ahead of the wave, so some thunder activity is possible. It does look like a weak dry line with this coming into western MN, providing a potential focus for thunderstorms. Severe weather potential is rather low as indicated by the marginal risk issued by the SPC. High pressure moves in behind this wave and winds will become southerly. Hence, temperatures are expected to increase into the low to mid 80s Saturday and Sunday. The guidance is in decent agreement that a frontal boundary will slowly move in from our north Sunday night into Monday, which will bring our next chance of widespread showers and thunderstorms. This front looks to slowly sag south through the end of the period, and it will bare watching as both heavy rainfall and severe weather could be in play early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 715 PM CDT Wed Aug 16 2017 Surface low over southwest Minnesota will continue to deepen this evening and into the over night hours as it moves toward the Twin Cities by day break. For us this means heavy rain, low cigs and some really gusty winds as the low exits the area by mid morning west and central MN and mid afternoon western WI. Short term models are deeper with the low than models were overnight, which is slowing down arrival of precip and providing a better chance for excessive rain. With the low moving over/near STC/MKT/MSP, cigs will get quite low tonight and can't argue much with what the LAMP has. I am hoping they don't bottom out any further. With the deepening of the low, also boosted wind speeds a bit more for when NW directions arrive at terminal. KMSP...Like the idea of the HRRR. Expect consistent showers and periods of rain beginning 01z through 06z and then back to periods of rain. Surface low looks like it will nearly go overhead tomorrow morning so have high confidence in IFR cigs being in place for the morning push Thursday. It will be slow to clear and for cig conditions improve slightly by mid morning and considerably more after noon...high confidence in the low cigs all morning. If low deviates from expected path winds will slightly different. I don't expect that though - will be monitored closely. /OUTLOOK FOR KMSP/ Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts. Sat...VFR. Wind W 5 kts. Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts. && .HYDROLOGY... Issued at 323 PM CDT Wed Aug 16 2017 Although we are expecting some healthy rainfall amounts in western MN, no flood watches were planned for a couple of reasons. First, this part of our area (out around Redwood Falls/Willmar) is not a flashy area to begin with. This region also has some lingering effects from drier conditions this summer (D0 on the drought monitor). Finally, though we may see 4-6" of rain, we'll see that 4- 6" over a 12-18 hour period. All of this adds up to not needing any watches or flood products at this point. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...SPD AVIATION...DRL HYDROLOGY...MPG
Hazardous weather outlook, Aug 16, 5:15 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 515 PM CDT Wed Aug 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 515 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue through tonight. The main threat will be heavy rainfall, especially in western Minnesota, where localized amounts between 4 and 6 inches is expected. Some localized flooding will be possible with this rain. There is a marginal risk for severe storms as well in south central MN this afternoon and evening. Damaging wind gusts and a few tornadoes are possible with activity that is expected to move out of Iowa into southern MN early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday mainly across eastern Minnesota into western Wisconsin. Severe weather is not expected. There is a chance for non severe thunderstorms Friday afternoon into Friday evening. Thunderstorm chances increase again Sunday into Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 16, 8:32 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
832 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG BISCAY 44.83N 94.27W
08/16/2017 MCLEOD MN EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE. TREE DOWN ON HWY 22
NEAR 155TH ST.
&&
MKMLocal storm report, Aug 16, 8:34 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
834 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG LESTER PRAIRIE 44.89N 94.04W
08/16/2017 MCLEOD MN EMERGENCY MNGR
POSSIBLE TORNADO DAMAGE. 12" DIAMETER TREE
DOWN AT 2ND AVE. AND ELM ST.
&&
MKMLocal storm report, Aug 16, 9:05 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 1 ENE SHAKOPEE 44.80N 93.51W
08/16/2017 SCOTT MN NWS EMPLOYEE
CARS STALLED AT THE INTERSECTION OF HIGHWAY
101 AND MARSCHALL RD.
&&
BORGHOFFLocal storm report, Aug 16, 10:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 6 W LAKE CRYSTAL 44.11N 94.33W
08/16/2017 BLUE EARTH MN PUBLIC
VIDEO ON SOCIAL MEDIA SHOWED TORNADO AT 4:20
PM CDT ON HWY 30 JUST NORTH OF HWY 60. RADAR
SUPPORTS THIS REPORT.
&&
JRBSpecial weather statement, Aug 16, 11:12 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1112 PM CDT WED AUG 16 2017 WIZ025>028-170545- Chippewa-Dunn-Eau Claire-Pepin- 1112 PM CDT WED AUG 16 2017 ...SHOWERS WITH TORRENTIAL RAIN WILL AFFECT NORTHEASTERN PEPIN...EASTERN DUNN...WESTERN CHIPPEWA AND WESTERN EAU CLAIRE COUNTIES... At 1109 PM CDT, heavy rain producing showers were located near Caryville, or 9 miles southwest of Eau Claire, moving northeast at 20 mph. Rainfall rates of 1 to 2 inches an hour are likely with this area of showers and will likely cause localized flooding. Locations impacted include... Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Bloomer, Lake Wissota, Colfax, Elk Mound, New Auburn, Tilden and Rock Falls. Do not drive your vehicle through flooded roadways. LAT...LON 4460 9148 4460 9190 4521 9187 4521 9122 TIME...MOT...LOC 0409Z 206DEG 16KT 4480 9162 DWE
Special weather statement, Aug 16, 11:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 PM CDT WED AUG 16 2017
MNZ065-073-170545-
Renville-Redwood-
1157 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN REDWOOD AND SOUTH
CENTRAL RENVILLE COUNTIES...
At 1157 PM CDT, a strong thunderstorm was located over Redwood Falls
Airport, or near Redwood Falls, moving northeast at 20 mph.
Wind gusts of 50 to 55 mph are possible with this storm.
Locations impacted include...
Redwood Falls, Fairfax, Franklin, Morton, Delhi, Bechyn, North
Redwood and Redwood Falls Airport.
This includes U.S. Highway 71 between mile markers 71 and 93.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4476 9486 4453 9469 4448 9483 4449 9486
4447 9487 4441 9506 4462 9526
TIME...MOT...LOC 0457Z 240DEG 17KT 4456 9505
DWEThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:29 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Scott | 61 min |
| Aug 16, 7:42 PM CDT | Tornado Warning | MPX | Carver, Hennepin, Scott | 20 min |
| Aug 16, 7:49 PM CDT | Flood Watch | MPX | Benton, Chippewa, Douglas, Kandiyohi, Lac qui Parle, McLeod and 13 more | 12 hr |
| Aug 16, 7:59 PM CDT | Tornado Warning | MPX | Carver, McLeod | 31 min |
| Aug 16, 8:13 PM CDT | Flash Flood Warning | MPX | Carver, Hennepin, Scott | 3 hr |
| Aug 16, 10:42 PM CDT | Areal Flood Warning | MPX | Chippewa, Kandiyohi, Lac qui Parle, Redwood, Renville, Swift and 1 more | 9 hr |
| Aug 17, 1:03 AM CDT | Flash Flood Warning | MPX | Redwood, Renville | 4 hr |
| Aug 17, 1:31 AM CDT | Special Weather Statement | MPX | Renville | 44 min |
| Aug 17, 2:04 AM CDT | High Wind Warning | MPX | Brown, Nicollet, Sibley | 88 min |
| Aug 17, 3:32 AM CDT | Wind Advisory | MPX | Blue Earth, Brown, Carver, Dakota, Goodhue, Le Sueur and 10 more | 4 hr |
| Aug 16, 11:12 PM CDT | Special Weather Statement | MPX | Chippewa, Pepin | 93 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.